rss
BMJ Qual Saf doi:10.1136/bmjqs-2012-000946
  • Original research

Adverse drug events caused by serious medication administration errors

  1. Eric G Poon1,2,3
  1. 1Department of General Internal Medicine, Brigham & Women's Hospital, Boston, Massachusetts, USA
  2. 2Harvard Medical School, Boston, Massachusetts, USA
  3. 3Partners Healthcare, Boston, Massachusetts, USA
  1. Correspondence to Eric G Poon, Division of General Medicine and Primary Care, Brigham & Women's Hospital, 3/F 1620 Tremont St, Boston, MA 02120, USA; epoon{at}partners.org
  1. Contributors All authors contributed extensively to the research and the work presented in this paper. All authors discussed the results and implications and commented on the manuscript at all stages. AK: first author—data acquisition, data analysis, statistical analysis, κ analysis, result interpretation, manuscript design, manuscript writing and incorporating edits. EP: principal investigator and fifth author—conceived the research question, data analysis supervision, data analysis review, manuscript design, manuscript review and edits. CK: second author—data analysis second reviewer, κ analysis, result interpretation, manuscript review and edits. SM: third author—data analysis review, statistical analysis support, gave technical and conceptual advice, manuscript review and edits. TG: fourth author—jointly conceived the study with EP, gave conceptual advice, data analysis review, advice on results presentation, manuscript review and edits.

  • Accepted 10 June 2012
  • Published Online First 12 July 2012

Abstract

Objective To determine how often serious or life-threatening medication administration errors with the potential to cause harm (potential adverse drug events) result in actual harm (adverse drug events (ADEs)) in the hospital setting.

Design Retrospective chart review of clinical events following observed medication administration errors.

Background Medication errors are common at the medication administration stage for inpatients. While many errors can cause harm, it is unclear exactly how often.

Methods In a previous study where 14 041 medication administrations were directly observed, 1271 medication administration errors were discovered, of which 133 had the potential to cause serious or life-threatening harm and were considered serious or life-threatening potential adverse drug events. As a follow-up, clinical reviewers conducted detailed chart review of serious or life-threatening potential ADEs to determine if they caused an ADE. Reviewers assessed severity of the ADE and attribution to the error.

Results Ten (7.5% (95% CI 6.98 to 8.01)) actual ADEs resulted from the 133 serious and life-threatening potential ADEs, of which 6 resulted in significant, three in serious, and one life threatening injury. Therefore 4 (3% (95% CI 2.12 to 3.6)) of serious or life threatening potential ADEs led to serious or life threatening ADEs. Half of the ADEs were caused by dosage or monitoring errors for anti-hypertensives.

Conclusions Unintercepted potential ADEs at the medication administration stage can cause serious patient harm. At hospitals where 6 million doses are administered per year, about 4000 preventable ADEs would be attributable to medication administration errors annually.

Footnotes

  • Funding Agency of Healthcare Research and Quality #HS14053-02. The funder played no role in the design and conduct of the study; collection, management, analysis and interpretation of the data; and preparation, review or approval of the manuscript.

  • Competing interests None.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Free sample

This recent issue is free to all users to allow everyone the opportunity to see the full scope and typical content of BMJ Quality & Safety.
View free sample issue >>

Email alerts

Don't forget to sign up for content alerts so you keep up to date with all the articles as they are published.

 

Navigate This Article